2 NYC toddlers hospitalized after ingesting heroin: 5 things to know

Two toddlers were hospitalized last weekend after ingesting heroin in two unrelated incidents that occurred just hours apart in New York City's Bronx neighborhood, according to a report from ABC News.

Here are five things to know

1. Both toddlers were taken to New York City-based St. Barnabas Hospital where staff revived them with the anti-overdose drug Narcan.

2. The first event occurred the night of Dec. 1 when an 18-month-old girl picked up a small bag while walking in the Bronx with her parents. She put the bag in her mouth and subsequently had a seizure. The child was rushed to the hospital where staff administered two doses of Narcan. As of Nov. 6, she was still in the hospital recovering, according to ABC News.

3. The second event occurred when a 1-year-old girl ingested heroin early in the morning on Dec. 2. The substance was spilled on a bed where her father — 20-year-old Edgardo Rodriguez — used the drug before going to sleep.

"I was using heroin in the bed before my kids laid down," the father told police, according to ABC News. "Some of it spilled onto the bed. It made a mess. I went to sleep. I don't know how my daughter got in contact with the residue on the bed because I was high."

4. Police charged Mr. Rodriguez with reckless endangerment and endangering the welfare of a child.

5. Rodriguez's daughter has been transferred to the pediatric intensive care unit at New York City-based Montefiore Medical Center where she was still recovering as of Nov. 6.

More articles on opioids: 
How Michigan Medicine reduced opioid use 60% for gallbladder surgery patients 
Researchers develop high-tech buprenorphine dispenser to treat patients waitlisted for addiction treatment 
Illinois physician traded opioids for cash and sex with patients: 3 things to know

© Copyright ASC COMMUNICATIONS 2017. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 

Top 40 Articles from the Past 6 Months